Idaho, 2008

Heavy Snow in Idaho, February 5, 2008

February 5, 2008 · NWS OTX · 1 event in 1 county or zone

A moist low pressure system brought heavy snow to the North Panhandle. Snow accumulations include five inches near Spirit Lake, and four inches in Hauser and Porthill.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist low pressure system brought heavy snow to the North Panhandle. Snow accumulations include five inches near Spirit Lake, and four inches in Hauser and Porthill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 5, 9:39 AM PST, 21 minutes earlier.

Area forecast discussion, Feb 5, 9:39 AM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
939 AM PST TUE FEB 5 2008

.SYNOPSIS...
A PACIFIC WINTER STORM IS SPREADING SNOW ACROSS THE REGION TODAY
AND TONIGHT. A SECOND STORM WILL MOVE INTO THE AREA WEDNESDAY
NIGHT AND THURSDAY FOR MORE SNOW. WINDS WILL INCREASE ON THURSDAY
BEHIND THIS SYSTEM. WARMER WEATHER IS IN STORE BY THE END OF THE
WEEK.

&&

.DISCUSSION...UPDATED SOME OF THE ONGOING WINTER WEATHER
HIGHLIGHTS TO DECREASE SOME OF THE FORECAST SNOW
AMOUNTS...PRIMARILY IN THE SPOKANE TO COEUR DALENE AREA AND
VALLEYS TO THE NORTH. THIS IS BASED ON THE IDEA THAT THE BURST OF
POST FRONTAL CONVECTIVE SNOW IS LOOKING TO BE LESS INTENSE THAN
PREVIOUSLY FORECASTED...THUS KNOCKING OFF ONE TO POSSIBLY TWO
INCHES OFF THE OVERALL ACCUMULATION TOTALS EXPECTED...WHICH PUTS
MOST OF THOSE VALLEYS AND SPOKANE COEUR D ALENE AREA INTO HIGH
END ADVISORY AMOUNTS...BUT BEING SO FAR INTO THE EVENT AS WE ARE
IT SEEMS LIKE A REASONABLE COURSE OF ACTION TO HOLD ONTO THE
NOMENCLATURE OF ONGOING HIGHLIGHTS AS THEY ARE...WHICH ARE
PRIMARILY WINTER STORM WARNINGS FOR LOCATIONS AT AND NORTH OF THE
WASHINGTON AND IDAHO PALOUSE AND JUST TONE DOWN THE AMOUNTS AS
STATED ABOVE. ADDITIONAL COMPLICATION IS THE ISSUE THAT CURRENT
TEMPERATURES AT 9 AM ARE ONLY 2 OR 3 DEGREES BELOW FREEZING IN MANY
LOCATIONS IN THOSE VALLEYS AND THE STRONGER SOUTHERLY FLOW AND ITS
ASSOCIATED WARM AIR ADVECTION HAVENT FULLY KICKED IN YET. SO
FORECAST TEMPS AND SNOW LEVELS WILL NEED TO BE REVISITED AS THIS
COULD CAUSE A SIGNIFICANT HINDRANCE TO SNOW ACCUMULATION BELOW
2500 FEET MSL. /PELATTI

&&

.AVIATION...
GENERALLY VFR CONDITIONS CAN BE EXPECTED FOR MWH AND EAT THROUGH THE
FCST PD...HOWEVER THERE COULD BE BRIEF PDS OF MVFR CONDITIONS THRU
00Z DUE TO LIGHT SNOW FROM PASSING FRONT. ELSEWHERE...CONDITIONS
WILL STEADILY DECLINE INTO MVFR/IFR CATEGORY AS WDSPRD SNOW BEGINS
TO IMPACT SFF GEG COE PUW AND TO A LESSER EXTENT LWS. THE FRONT WILL
CONTINUE TO DELIVER THIS PRECIP THROUGH 03-06Z AND THEN CONDITIONS
SHOULD IMPROVE AS COLD FRONT MOVES THRU. STRATUS AND IFR/MVFR CIGS
WILL LIKELY REFORM LATE TONIGHT AT GEG SFF AND COE DUE TO MOIST SW
WINDS THROUGH THE LOWER ATMOSPHERE. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        32  24  34  28  37  30 / 100  80  10  70  50  10
COEUR DALENE  33  24  34  26  37  30 / 100 100  50  90  60  30
PULLMAN        33  27  34  30  37  32 /  90 100  30  60  60  10
LEWISTON       39  31  43  35  45  36 /  50  80  20  40  50  20
COLVILLE       32  22  34  28  37  29 / 100  60  10  90  60  10
SANDPOINT      32  25  32  27  36  30 / 100 100  50  90  70  40
KELLOGG        33  25  31  27  34  30 / 100 100  60  90  70  60
MOSES LAKE     34  20  35  25  39  29 /  60  20  10  30  20  10
WENATCHEE      32  22  35  25  37  31 /  70  10  10  30  20  10
OMAK           29  18  30  21  32  28 /  80  20  10  50  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...     SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM
     PST WEDNESDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

     WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT ABOVE 2000 FEET
     FOR IDAHO PALOUSE.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR COEUR
     DALENE AREA.

     WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY FOR CENTRAL
     PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT ABOVE 2000 FEET
     FOR WASHINGTON PALOUSE.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR SPOKANE
     AREA.

     SNOW ADVISORY UNTIL 7 PM PST THIS EVENING FOR OKANOGAN HIGHLANDS.

     SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM
     PST WEDNESDAY FOR NORTHEAST BLUE MOUNTAINS.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NORTHEAST
     MOUNTAINS.

&&
Hazardous weather outlook, Feb 5, 5:55 AM PST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
555 AM PST TUE FEB 5 2008

IDZ001-002-004-WAZ031-035>038-042-061400-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
555 AM PST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER INTO
TONIGHT. MODERATE TO HEAVY SNOW IS EXPECTED. GUSTY WINDS WILL
RESULT IN AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM IS EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY. HEAVY
SNOW ACCUMULATIONS WITH THIS STORM WILL BE PRIMARILY CONFINED TO
THE MOUNTAINS. IN ADDITION GUSTY WINDS WILL DEVELOP ON THURSDAY
BEHIND THE STORM.

WAZ034-041-043-044-061400-
MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
555 AM PST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT WINTER STORM IS EXPECTED ON TODAY WITH LIGHT TO MODERATE
SNOW EXPECTED. BREEZY WINDS MAY RESULT IN LOCALIZED BLOWING AND
DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER WINTER STORM IS EXPECTED WEDNESDAY NIGHT AND THURSDAY.
TH IS STROM WILL BRING LITTLE IF ANY SNOWFALL FOR THE AREA. HOWEVER
GUSTY WEST WINDS WILL DEVELOP BEHIND THIS STORM ON THURSDAY.

IDZ003-026-027-WAZ032-033-061400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
555 AM PST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER INTO
TONIGHT. MODERATE TO HEAVY SNOW IS EXPECTED. GUSTY WINDS WILL
RESULT IN AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER WINTER STORMS IS EXPECTED ON WEDNESDAY NIGHT AND
THURSDAY. GUSTY SOUTHWEST WINDS DURING THIS TIME COULD RESULT IN
SOME BLOWING AND DRIFTING SNOW IN EXPOSED AREAS.

WARMER TEMPERATURES ARE EXPECTED BY THE END OF THE WEEK WITH
DAYTIME READINGS REACHING THE 40S AND LOWER 50S DURING THE
WEEKEND. ONLY LIGHT AMOUNTS OF RAINFALL ARE EXPECTED...MAINLY ON
SUNDAY. THIS WILL RESULT IN SOME SNOWMELT AND RISES ON AREA RIVERS
AND STREAMS. MAINSTEM RIVERS ARE NOT EXPECTED TO APPROACH FLOOD
STAGES BUT SOME SMALL STREAMS COULD REACH BANKFULL CONDITIONS WITH
SOME MINOR FLOODING POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
February 5, 10:00 AM PST to 9:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79841.